New Mexico, 2020Winter Storm and Heavy Snow in New Mexico, February 10 to 12, 2020
February 10 to 12, 2020 · NWS ABQ · 24 events in 24 counties and zones
A strong upper-level storm system over Southern California slowly moved eastward over southern New Mexico through February 12, 2020. Precipitation first began across western New Mexico late on the 10th as moisture streamed into the area ahead of this system.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level storm system over Southern California slowly moved eastward over southern New Mexico through February 12, 2020. Precipitation first began across western New Mexico late on the 10th as moisture streamed into the area ahead of this system. Meanwhile, a cold front surged south and west through eastern New Mexico, into the Rio Grande Valley, and to the Arizona border on the morning of the 11th, which cooled temperatures and helped set the stage for widespread wintry precipitation. This cold front was also responsible for strong winds in the Albuquerque metro area which resulted in large variability in snow totals. Snow was moderate to heavy at times, especially across southern New Mexico. Most of the state received snow with generally two to four inches being observed across lower elevations while the highest accumulations were observed across mountain areas with peaks receiving over a foot. Widespread travel impacts were also observed with this system with several accidents reported which caused parts of highways and interstates to be closed. Snow finally ended early in the morning on the 12th as the system lifted northeast into the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 10, 4:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 10, 4:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
445 PM MST Mon Feb 10 2020
.AVIATION...
00Z TAF CYCLE
A mixed-bag of VFR to MVFR conditions prevail across northern and
central NM this evening, but significant deterioration is expected
overnight with the approach of a winter storm and the southwest
progress of a strong backdoor cold front across the area. Lower
elevation locations will see rain, with a change-over to snow at some
point late tonight or early Tuesday morning. By Tuesday morning,
widespread IFR or LIFR conditions will prevail with mountain
obscurations. A strong east canyon/gap wind will impact KABQ and KSAF
overnight and will peak at some point early Tuesday. Gusts to 50kts
or greater are likely at KABQ and an Airport Weather Warning will be
issued later tonight. There is potential for significant snow
accumulation on runways, especially at KGUP, KLVS and KTCC. Very
little improvement is expected Tuesday afternoon.
11
&&
.PREV DISCUSSION...321 PM MST Mon Feb 10 2020...
.SYNOPSIS...
After an episode of light rain and snow last night and earlier
today, a more significant winter storm is set to overtake New Mexico
tonight through Tuesday and Tuesday night. Precipitation will quickly
expand and change over to mostly snow overnight as colder
temperatures and gusty winds invade the state. East canyon winds will
develop after midnight in some central areas of the state with gusts
reaching 45 to 60 mph in some locations. Periods of light to
moderate snow are expected to continue during the daytime hours
Tuesday, leading to significant and potentially widespread travel
issues due to the accumulating snowfall. Snow will gradually end from
west to east late Tuesday night into early Wednesday morning, but
some patches of freezing fog could keep visibility low in several
places through the late morning hours. Just a few stray showers will
linger on Wednesday with temperatures remaining several degrees below
normal. Mostly dry conditions are forecast through the remainder of
the week with temperatures slowly climbing closer to seasonal
averages for mid February.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
The upper low situated just off the northern Baja Coast is well
depicted on satellite imagery this afternoon, with diffluence aloft
setting up a fair number of convective cu over southeastern AZ and
the bootheel of NM. There will be enough instability and moisture to
allow for a few embedded thunder strikes across southwestern NM. The
area of diffluence ahead of the upper low will shift more into
western NM streaming up bands of showers this evening with snow
levels generally staying above valley floors initially. This will
change as a backdoor cold front swings south and westward through
eastern NM, surging through the gaps of the central mountain chain
by 09Z-12Z. Snow levels plummet with the arrival of the backdoor
front for the RGV with the heaviest snowfall occurring through
western NM during this time. Strong gap winds of 30-40mph with gusts
upwards of 50-60 mph will cause the much maligned snow-hole effect
in the ABQ metro area. Therefore snow amounts within the ABQ metro
are still expected to be highly variable with as little as a trace
near the Sunport to 3-6 inches on the West Mesa and Rio Rancho.
Eastern NM meanwhile will also see its prime time for heaviest
snowfall during the overnight period as well. As the backdoor front
moves to the I-40 corridor, it will undercut the area of diffluence
aloft to enhance snowfall intensities. Snowfall amounts of 4 to 8
inches are forecast along the I-40 corridor from the East Mountain
communities to the TX border. Higher amounts of 8 to 12 inches will
be likely up the east slopes of the central mountain chain, with
upwards of 18 inches possible atop mountain peaks. There is some
potential for isolated warning amounts of snow (4 inches) to fall in
the lower RGV and San Agustin Plains during the day Tuesday, but
confidence is not high enough to warrant upgrading the current
advisories for those zones. The focus for snow shifts to south-
central NM during the day Tue as a secondary vort max wraps around
the southern side of the low. There are notable differences with how
some models are phasing this piece of energy with the larger upper
low and this could have impacts on forecast snowfall through
southeastern NM late Tuesday into Tuesday night. However at the
moment, most models agree that a few more mesoscale snow bands of
light to modest intensity will continue over southeastern NM to about
midnight Tuesday night when the current Winter Storm highlights are
currently scheduled to expire. As conditions clear out and winds
calm, some areas of patchy freezing fog will be possible over the
Northwest Plateau along the continental divide Tuesday night.
LONG TERM...(WEDNESDAY THROUGH SUNDAY NIGHT)...
The remnants of the upper low will be filling in and dampening as it
swings toward the eastern border of NM Wednesday morning,
transitioning to a drier, cool northwesterly flow by Wednesday
afternoon. After the aforementioned freezing fog lifts, only a few
lingering showers are expected into the afternoon, namely over the
mountains with negligible additional accumulation. High temperatures
will moderate a bit from Tueday's readings, but will still fall short
of average by 5 to 15 degrees across the entire forecast area.
Northwesterly to northerly winds will also be a bit gusty, adding to
the chill in the air.
Into Thursday the flow aloft backs more westerly and relaxes
considerably. The dry trend will continue with temperatures unable to
gain much. By Friday, we should have a better view and analysis of
the next notable perturbation in the flow. At this time, forecast
models latch on to a fairly progressive open short wave trough that
will be encroaching upon the area just north of the Four Corners
region by Friday afternoon. This will increase the west southwest
flow aloft over NM, but surface speeds should remain moderately
breezy for the most part as dry conditions persist. This short wave
will cross near the NM-CO border Friday night into Saturday,
potentially offering a few light and transient showers over our
northern zones, but impacts appear to be low.
The flow looks to remain progressive with a few upstream short waves
quickly passing near or just north of NM in the days that follow.
Deterministic models are out of phase with each other, regarding the
timing of these features, but ensemble means still depict the
features with minimal precipitation.
24/52
&&
.FIRE WEATHER...
No fire weather concerns as heavy snow from a winter storm system
rolls through New Mexico tonight through Tuesday. Lingering snow and
below normal temperatures stick around through Wednesday and likely
Thursday. Strong gap winds are forecast through the central mountain
chain at ABQ and Santa Fe tonight, slowly tapering off through the
day. Warmer temperatures and improving ventilation returns by the end
of the work week into the weekend.
24
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 11 PM MST
Tuesday for the following zones... NMZ201-202-209-220-241.
Winter Storm Warning until 11 PM MST Tuesday for the following
zones... NMZ203>208-210-211-213>217-221>223-227>234.
Winter Storm Warning from 11 PM this evening to 11 PM MST Tuesday
for the following zones... NMZ212-218-219-224>226-235>240.
&&
Hazardous weather outlook, Feb 10, 3:23 AM MST, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MST Mon Feb 10 2020
NMZ201>241-111200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MST Mon Feb 10 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Light amounts of lowland rain and mountain snow are expected though
midday before a brief break in the weather. Rapidly deteriorating
conditions in snow and blowing snow are expected tonight as a winter
storm impacts the region.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate to heavy snowfall, areas of blowing snow and much colder
temperatures expected Tuesday over much of northern and central
Mexico. Strong east winds gusting to 50 to 60 mph are expected into
the Albuquerque and Santa Fe Metro areas, where variable amounts of
snow are likely. Travel will be impacted region wide. The storm will
exit the state by early Wednesday but colder than normal
temperatures persist through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts as well as snow and
wind impacts through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.
Heavy Snow, Glorieta Mesa Including Glorieta Pass
- When
- February 10, 8:00 PM MST to February 11, 6:00 PM MST
- Where
- Glorieta Mesa Including Glorieta Pass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.494, -105.396 (the zone’s center; the record gives no point)
Areas around Glorieta generally received around 4 to 7 inches of snow. A CoCoRaHS observer east of Glorieta received 7.2 inches of snow.
Heavy Snow, Southern Sangre de Cristo Mountains
- When
- February 10, 8:00 PM MST to February 11, 5:00 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Areas across the southern Sangre de Cristo Mountains received generally 8 to 10 inches of snow. The Wesner Springs SNOTEL near Rociada received about 10 inches of snow.
Winter Storm, West Central Highlands
- When
- February 10, 8:00 PM MST to February 12, 12:00 AM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.993, -107.256 (the zone’s center; the record gives no point)
A trained spotter reported severe driving conditions along I-40 with very icy roads in the San Fidel area. At least three motor vehicle accidents were reported with two rollovers, however, no information on any damage or injuries was available from law enforcement.
Heavy Snow, Jemez Mountains
- When
- February 10, 9:00 PM MST to February 11, 4:00 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Various CoCoRaHS observers across the area received between 6 inches to over a foot of snow. The highest accumulations were in the Ponderosa area where one observer received 12.2 inches of snow.
Heavy Snow, East Slopes Sangre de Cristo Mountains
- When
- February 10, 9:00 PM MST to February 11, 6:00 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
The east slopes of the Sangre de Cristo Mountains generally received between 9 and 13 inches of snow. A COOP observer in Gascon reported 13 inches of snow.
Winter Storm, Central Highlands
- When
- February 10, 9:00 PM MST to February 11, 6:00 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Department of Highways
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
About 5 inches of snow in the Encino area caused very dangerous travel conditions along US 285 due to snow packed and icy roads. The COOP observer near Encino measured 4.6 inches of snow which set a new daily snowfall record for the 11th.
Heavy Snow, Northern Sangre de Cristo Mountains
- When
- February 10, 10:00 PM MST to February 11, 2:00 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Public
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Areas across the northern Sangre de Cristo Mountains received nearly a foot of snow. The Taos ski area reported 11 inches of snow.
Heavy Snow, Espanola Valley
- When
- February 10, 10:00 PM MST to February 11, 5:00 PM MST
- Where
- Espanola Valley forecast zone
- Reported by
- Public
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
Observers in the area from Espanola to Dixon received 4 to 7 inches of snow. The higher amounts fell around Dixon.
Heavy Snow, Santa Fe Metro Area
- When
- February 10, 10:00 PM MST to February 11, 4:00 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Public
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Various sources around the Santa Fe metro area reported around 3 to 5 inches of snow. The highest report came northwest of the city with 5.3 inches of snow.
Heavy Snow, Northeast Highlands
- When
- February 10, 10:00 PM MST to February 11, 6:00 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Public
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Various sources across western San Miguel County reported snow totals between 6 and 9 inches.
Heavy Snow, Guadalupe County
- When
- February 10, 10:00 PM MST to February 11, 10:00 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
A COOP observer in Dilia measured 6 inches of snow on the morning of the 11th, setting a new daily snowfall record.
Heavy Snow, West Central Plateau
- When
- February 11, 12:00 AM MST to 3:00 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Public
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Various sources reported snow totals between 4 and 9 inches. The highest totals in the area were recorded in western Cibola County where 9 inches was measured in Fence Lake. Snow packed and icy roads as well as zero visibility conditions from blowing snow caused severe driving conditions along NM State Road 36.
Heavy Snow, Upper Rio Grande Valley
- When
- February 11, 12:00 AM MST to 2:00 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Public
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Various sources in the Arroyo Hondo area reported snow totals between 4 and 6 inches.
Heavy Snow, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- February 11, 12:00 AM MST to 3:00 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- Public
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Strong east winds with gusts up to 50 mph on the east side of the Albuquerque metro area created a large variability in accumulations across the city. Snow accumulations on the east side generally ranged from just a trace to around half an inch, but areas on the west side and in Rio Rancho fared better with snow totals up to 4 inches.
Heavy Snow, Sandia/Manzano Mountains Including Edgewood
- When
- February 11, 12:00 AM MST to 6:00 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- Public
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
The Sandia and Manzano mountains received very heavy snow from this event and various sources reported between 7 and 13 inches. The Sandia ski area reported a storm total of 13 inches. Areas in and around Edgewood also received heavy snow with totals between 7 and 11 inches.
Heavy Snow, Estancia Valley
- When
- February 11, 12:00 AM MST to 6:00 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Public
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
Heavy snow accumulated quickly in the Estancia Valley. Within just a few hours, ten inches of snow accumulated in the Estancia area. A COOP observer in Moriarty measured 7.3 inches of snow which set a new daily snowfall record for the 11th.
Heavy Snow, Curry County
- When
- February 11, 12:00 AM MST to 11:00 PM MST
- Where
- Curry County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Texico reported 5 inches of snow accumulation.
Heavy Snow, Roosevelt County
- When
- February 11, 1:00 AM MST to 11:00 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
A CoCoRaHS observer on the border of Curry and Roosevelt counties received 5 inches of snow.
Heavy Snow, Eastern Lincoln County
- When
- February 11, 1:00 AM MST to 10:00 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
A trained spotter several miles southeast of Corona measured 6 inches of snow.
Heavy Snow, South Central Highlands
- When
- February 11, 2:00 AM MST to 11:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
Trained spotters in the Corona area measured 6 inches of snow early in the morning on the 11th. Areas farther north received up to a foot of snow, and two CoCoRaHS observers in Mountainair each measured 12 inches.
Heavy Snow, Southwest Mountains
- When
- February 11, 3:00 AM MST to 10:00 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Heavy snow in the area resulted in snow totals near to over a foot across mountain peaks. The Frisco Divide SNOTEL near Luna received 9 inches of snow while the Silver Creek Divide SNOTEL near Mogollon received 13 inches. Widespread severe driving conditions were also reported throughout Catron County due to snow packed and icy roads along U.S. Highway 60 and NM State Roads 601, 36, and 32.
Heavy Snow, South Central Mountains
- When
- February 11, 3:00 AM MST to 10:00 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
A SNOTEL near Bonito Lake received about 10 inches of new snow accumulation.
Heavy Snow, San Agustin Plains and Adjacent Lowlands
- When
- February 11, 3:00 AM MST to 10:00 PM MST
- Where
- San Agustin Plains and Adjacent Lowlands forecast zone
- Reported by
- Public
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Various sources in the Magdalena area reported about 5 to 6 inches of snow. A trained spotter southeast of Magdalena reported 5 inches of snow while a CoCoRaHS observer in the area reported 6 inches.
Winter Storm, Lower Rio Grande Valley
- When
- February 11, 4:00 AM MST to February 12, 3:00 AM MST
- Where
- Lower Rio Grande Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.007, -106.930 (the zone’s center; the record gives no point)
About 4 inches of snow that fell in the Socorro area and lower Rio Grande Valley caused severe driving conditions along I-25. Snow packed and icy roads caused multiple automobile accidents which resulted in the New Mexico State Police to close I-25 southbound from Socorro to Truth or Consequences. No information on any damage or injuries was available from law enforcement.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 10, 2020$272,000 · EF1 · 33 events
- Flooding and Heavy Rain in Kentucky, February 10 to 28, 2020$312,000 · 10 events
- Tornado in Mississippi, February 10, 2020EF1 · 1 event
- High Surf in Hawaii, February 10 to 12, 202013 events
- Flash Flooding and Flooding in Alabama, February 10 to 11, 202010 events
- Winter Storm in Colorado, February 10 to 11, 202010 events
- Heavy Rain in Hawaii, February 10, 20209 events
- Flash Flooding in Louisiana, February 10, 20209 events
- Flash Flooding in Alabama, February 10, 20207 events
- Flooding in Kentucky, February 10 to 28, 20207 events
- Frost and Freeze in California, February 10, 20204 events
- Damaging Winds in Alabama, February 10, 202061 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868422, 868424, 869713, 868421, 868425, 869715, 868423, 868436, 868438, 868639, 868640, 868418, 868435, 868439, 868630, 868631, 868641, 868642, 868643, 868634, 868420, 868635, 868644, 869714.